Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Columbia, SC

January 11, 2014Fairfield County, Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 11, 2014, 10:19 AM EST for Fairfield County, Newberry County, South Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2014, 10:19 AM EST (15:19 UTC)
Expired
Jan 11, 2014, 11:15 AM EST
In force
56 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 11:10 AM ESTTSTM WND DMGWhitmire, SCSHERIFF DISPATCH REPORTED A COUPLE OF TREES DOWN NEAR WHITMIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 9:30 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS52 KCAE 111519
SVRCAE
SCC039-071-111615-
/O.NEW.KCAE.SV.W.0001.140111T1519Z-140111T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1019 AM EST SAT JAN 11 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1115 AM EST

* AT 1015 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS LINED WAS LOCATED IN GREENWOOD AND LAURENS 
  COUNTIES AND WAS MOVING NORTHEAST AT 50 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE...PROSPERITY
  AND NEWBERRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EST
SATURDAY AFTERNOON FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH
CAROLINA.

&&

LAT...LON 3455 8091 3425 8128 3424 8132 3418 8137
      3418 8140 3412 8143 3408 8149 3410 8157
      3419 8173 3417 8179 3421 8194 3430 8190
      3437 8178 3453 8165 3453 8162 3445 8153
      3449 8149 3450 8143 3458 8142
TIME...MOT...LOC 1518Z 235DEG 62KT 3426 8178

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 8:21 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 11, 8:21 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
821 AM EST SAT JAN 11 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON.
HIGH PRESSURE BEHIND THE FRONT WILL BE OVER OUR REGION SUNDAY.
THE HIGH WILL MOVE OFF THE COAST SUNDAY NIGHT. ANOTHER COLD FRONT
WILL MOVE INTO THE AREA MONDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VISIBILITIES CONTINUE TO IMPROVE THIS MORNING AS WINDS INCREASE
FROM THE SOUTH AHEAD OF AN APPROACHING COLD FRONT.

HIGH MOISTURE ASSOCIATED WITH THE STRONG H85 JET AND LIFT WITH THE
RIGHT ENTRANCE REGION OF THE H25 JET PLUS CONVERGENCE ALONG THE
COLD FRONT SUPPORT CATEGORICAL POPS TODAY. THE NAM AND GFS PLUS
SREF MEAN INDICATED GENERAL RAINFALL TOTALS AROUND 0.7 OF AN
INCH...BUT WITH PRECIPITABLE WATER NEAR 1.6 OF AN INCH HEAVIER
AMOUNTS WILL LIKELY OCCUR IN SOME LOCATIONS. THE NAM DISPLAYS
SURFACE-BASED LI/S LOWERING TO -1 TO -2 THIS AFTERNOON. THE
INSTABILITY IS QUESTIONABLE BECAUSE IT SHOULD BE LIMITED BY FOG
EARLY AND THEN WIDESPREAD SHOWERS. HOWEVER...IF SURFACE-BASED
INSTABILITY DOES DEVELOP THEN SEVERE THUNDERSTORMS MAY OCCUR
BECAUSE OF STRONG SHEAR. THE NAM AND GFS HAVE H85 WINDS NEAR 60
KNOTS. THE MAIN THREAT IS DAMAGING STRAIGHT-LINE WINDS BUT
FORECAST HODOGRAPHS ALSO SUPPORT POSSIBLE TORNADOES. 06Z HRRR
INDICATES THE MAIN CONVECTIVE LINE WILL BE IN THE FORECAST AREA
DURING THE NOON TO 500 PM TIME FRAME.

WE USED THE COOLER TEMPERATURE GUIDANCE TODAY BECAUSE OF
CLOUDINESS AND SHOWERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
DRYING WILL OCCUR BEHIND THE FRONT TONIGHT. THE SHOWER CHANCE WILL
DECREASE RAPIDLY FROM WEST TO EAST DURING THE EVENING. HIGH
PRESSURE WILL BE OVER THE FORECAST AREA SUNDAY. THE HIGH WILL
MOVE OFF THE COAST SUNDAY NIGHT. THE TEMPERATURE GUIDANCE WAS
CONSISTENT. TEMPERATURES WILL BE ABOVE NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE GFS AND ECMWF DISPLAY MOISTURE ASSOCIATED WITH A COLD FRONT
MONDAY NIGHT INTO TUESDAY. THE ECMWF CONTINUES TO INDICATE MORE
MOISTURE COMPARED TO THE GFS. CONTINUED CHANCE POPS BECAUSE OF THE
MODEL INCONSISTENCY. EXPECT A REINFORCING COLD FRONT WITH LIMITED
MOISTURE WEDNESDAY. THE MODELS SHOW DRY RIDGING DOMINATING
THURSDAY WITH YET ANOTHER COLD FRONT WILL LITTLE MOISTURE FRIDAY.
ABOVE NORMAL TEMPERATURES SHOULD OCCUR AHEAD OF THE FRONT
TUESDAY...WITH COOLING TO NEAR OR SLIGHTLY BELOW NORMAL BY
THURSDAY.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
RESTRICTIONS DOMINATING THROUGH 12/00Z THEN CONDITIONS IMPROVING.

COLD FRONT CONTINUES TO MARCH ACROSS THE SOUTHEAST WITH WSR-88D
NETWORK SHOWING SHOWERS AND A FEW THUNDERSTORMS MOVING THROUGH
EASTERN GA TOWARD AGS/DNL. WINDS HAVE ALREADY BEGUN TO INCREASE
BECOMING SOUTHERLY AROUND 10 KNOTS WITH FURTHER INCREASES OVER THE
NEXT COUPLE OF HOURS TO AROUND 15 KNOTS WITH GUSTS TO 25 KNOTS BY
15Z AT ALL SITES. LIFR AND IFR CONDITIONS EARLIER THIS MORNING
HAVE IMPROVED TO MVFR IN MANY AREAS. LATER THIS MORNING AND INTO
THE AFTERNOON THUNDERSTORMS REMAIN THE CONCERN...HOWEVER TIMING
UNCERTAINTY HAS KEPT MENTION OUT OF TAFS ATTM WITH BEST POTENTIAL
FOR THUNDERSTORMS BETWEEN 16Z AND 22Z. WITH THUNDERSTORMS WHICH
DEVELOP THE POTENTIAL EXISTS FOR STRONG AND GUSTY WINDS. WIND
SHEAR WILL ALSO BE A CONCERN AS LOW LEVEL WINDS WILL BE AROUND 50
KNOTS THROUGH THE AFTERNOON. HAVE INCLUDED WIND SHEAR FOR ALL TAF
SITES THROUGH THE AFTERNOON. FRONT WILL MOVE OFFSHORE THIS EVENING
WITH DRIER AIR BEGINNING TO MOVE IN WITH CONDITIONS RETURNING TO
VFR BY 12/01Z AT CAE/CUB/AGS/DNL AND 12/02Z OGB.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE MONDAY NIGHT
THROUGH TUESDAY MORNING IN SHOWERS ASSOCIATED WITH THE NEXT COLD
FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77
Hazardous weather outlook, Jan 11, 9:49 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
949 AM EST SAT JAN 11 2014

GAZ040-063-064-SCZ015-018-020-021-025-026-121500-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
949 AM EST SAT JAN 11 2014

...SEVERE THUNDERSTORM WATCH 2 IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS BEGINNING
AFTER 10 AM TODAY AND CONTINUING THROUGH THE AFTERNOON. THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ065-077-SCZ016-022-027>031-035>038-041-121500-
RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
949 AM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS BEGINNING
AROUND MIDDAY TODAY AND CONTINUING THROUGH THE AFTERNOON. THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 7:02 PM ESTSpecial Weather StatementCAEChesterfield73 min
Jan 10, 10:01 PM ESTSpecial Weather StatementCAELexington59 min
Jan 11, 12:14 AM ESTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more8 hr
Jan 11, 11:15 AM ESTSevere Thunderstorm WarningCAEFairfield, Lancaster, Newberry60 min
Jan 11, 12:18 PM ESTRiver Flood WarningCAEEdgefield, McCormick50 hr
Jan 11, 12:28 PM ESTSpecial Weather StatementCAEChesterfield, Edgefield, Fairfield, Kershaw, Lancaster, Lexington and 1 more62 min
Jan 11, 1:21 PM ESTSevere Thunderstorm WarningCAEAiken54 min
Jan 11, 1:27 PM ESTSpecial Weather StatementCAEKershaw, Lee, Lexington, Richland63 min
Jan 11, 1:41 PM ESTAreal Flood AdvisoryCAELexington, Richland3 hr
Jan 11, 2:01 PM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Orangeburg, Sumter59 min
Jan 11, 2:15 PM ESTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland, Sumter45 min
Jan 11, 2:19 PM ESTRiver Flood WarningCAENewberry, Union57 hr
Jan 11, 5:03 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Jan 11, 5:06 PM ESTRiver Flood AdvisoryCAELexington, Richland3 days

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.